Wyoming, 2024

Damaging Wind in Wyoming, September 11, 2024

September 11, 2024 · NWS RIW · 1 event in 1 county or zone

A thunderstorm moved across Lander and produced a 59 mph wind gust at the Lander Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm moved across Lander and produced a 59 mph wind gust at the Lander Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 11, 10:30 PM MST, 22 minutes earlier. Its key messages:

  • Showers and thunderstorms will be widespread across the CWA today, with western portions having the better chances.
  • Critical fire weather is possible in central and southern Wyoming Thursday, with higher elevation snow in the western mountains.
  • There will be a chance for strong to severe thunderstorms over northern portions Thursday morning into the early afternoon.
  • Mainly dry from Friday into the weekend, with elevated to near-critical fire weather conditions possible.
Area forecast discussion, Sep 11, 10:30 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1130 PM MDT Wed Sep 11 2024

.KEY MESSAGES...

- Showers and thunderstorms will be widespread across the CWA
  today, with western portions having the better chances.

- Critical fire weather is possible in central and southern
  Wyoming Thursday, with higher elevation snow in the western
  mountains.

- There will be a chance for strong to severe thunderstorms over
  northern portions Thursday morning into the early afternoon.

- Mainly dry from Friday into the weekend, with elevated to
  near-critical fire weather conditions possible.

&&

.DISCUSSION...
Issued at 1057 AM MDT Wed Sep 11 2024

Isolated showers continue across the Cowboy State this morning, with
the heavier wave having passed over northwestern portions. Rainfall
estimates of 0.3 to 0.4" have fallen on the Fish Creek Fire from
yesterday and last night. Hopefully, this will be the start for a
good dousing of precipitation that is expected to continue today and
Thursday. Additional showers and thunderstorms will be widely
scattered across the CWA after 18Z, with western portions having the
better chances. The overall pattern has not changed; a diffluent
flow pattern will be in place over the Cowboy State today, leading
to the scattered nature of the convection. Precipitable water (PWAT)
values of 0.60-0.8" will be common east of the Divide, with slightly
lower values west of the Divide. Strong winds and small hail will be
the main threats from the storms today, although brief heavy rain
cannot be ruled out. Showers and storms will remain possible through
the night, with most of the activity lifting northward out of the
area by 10Z Thursday.

A closed low and longwave trough, associated with the aforementioned
diffluent flow, will move eastward over ID through the night. The
gradient will tighten as a result, with 700mb winds of 30-40kt
occurring across the warm sector (from the eastern half of
Sweetwater County into the Wind River Basin and the rest of the area
east of the Divide) tonight ahead of the approaching cold front.
This will be the result of an 110kt jet streak rounding the base of
the trough through the overnight hours tonight. The right front
quadrant of this jet will enhance the downward momentum over these
areas, thus keeping south-southwest wind gusts of 25 to 35 mph
continuing through the night. Additionally, RH values will stay
relatively high (only dropping to 40-50%) in most of these areas
tonight as a result of these winds. This will be somewhat of a
"spring board" for fire weather conditions to become critical
Thursday. These winds will then increase (gusts of 30-40 mph) a few
hours after sunrise Thursday morning, as the main trough pushes
eastward and 700mb temperatures begin to drop below 5C after 15Z.
These cooler midlevel temperatures are what will keep RHs from
dropping to critical values. However, the strong winds will be the
main driver with any potential fire start, so will upgrade the
current Watches to Red Flag Warnings. Wind gusts of 35 to 45 mph
will be widespread over the warned areas by 18Z Thursday, with the
stronger winds gradually shifting eastward into Natrona and Johnson
counties by early afternoon as the core of the jet moves overhead.

The cold front associated with the aforementioned upper low looks to
reach far western Wyoming around 06Z and entering the Bighorn and
Upper Green River Basins after 09Z. 700mb temperatures will continue
to drop, with most areas across the west dropping between 0C and
minus 2C by 15Z. Precipitation will be mainly concentrated over
northwestern portions (apart from the aforementioned severe wx
potential) as west-northwesterly upslope flow occurs on the backside
of the low through the day and gradually ending by 06Z Friday as the
upper low continues its track into southern Canada. Any snowfall
will be highly variable, but 3 to 6 inches could occur in the higher
elevations of the Tetons. The other concern Thursday with this
system will be the chance for severe weather, as mentioned by the
previous shift. There looks to be a small window (between 15Z and
21Z) when this could be possible and be confined to northern
portions of the Bighorn Basin and the northern half of the
Bighorns. Most of this will be dynamically-driven, as there will
be a lacking of heating that will be able to occur before these
storms develop. There could be a strong veering profile in
place by 15Z, as the cold front briefly pushes into the northern
half of the basin and south- southwesterly winds at 700mb. Bulk
shear values of 40-50kt will coincide with this area as well.
Most of this activity will get quickly pushed into southeast MT
by 21Z, as the upper low pivots into this area.

Precipitation will end across the area through Friday morning, as
the upper low moves over Saskatchewan. Winds will become lighter
through the day as the sfc pressure gradient weakens due to the
exiting low. Temperatures will be much cooler and more seasonal for
mid-September. Dry and warming conditions will occur through the
weekend, with elevated to near-critical fire weather conditions
returning as well. Model trends are progging another longwave trough
developing over the West Coast Sunday into Monday and possibly
impacting the Cowboy State with precipitation and colder
temperatures again by Tuesday. This looks to be a similar setup to
today/Thursday, but the upper low will be digging further south
over the Great Basin and not be as cold.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1130 PM MDT Wed Sep 11 2024

Scattered showers and thunderstorms will be the primary aviation
concern for most of the period ahead of an advancing trough. There
will be several waves of activity; confidence is notably low on
timing at terminals given the large spread of solutions. Regardless,
the ongoing convection will continue pushing through the region,
keeping precipitation chances going through the night for most
terminals (KCPR and KRKS are not expected to see any additional
showers and storms overnight). The primary impact with any
thunderstorms will be strong outflow wind potential and frequent
lightning.

By around 15Z Thursday, chances will be more limited to western and
northern Wyoming as the low starts to push in. With this, cigs will
likely drop to MVFR for KJAC and remain near or at MVFR through the
rest of the period. A strong west to southwest wind will develop for
most locations through the afternoon, with the strongest gusts of 25
to 30+ knots expected at terminals along and east of the Divide.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 255 AM MDT Wed Sep 11 2024

A weather system will bring a scattering of showers and
thunderstorms mainly to western Wyoming today. In areas east of
the Divide, only isolated storms are expected. A gusty breeze
will develop across much of the area this afternoon. Relative
humidity may fall into the teens at times this afternoon, but
should remain above critical levels for the most part. Mixing
and smoke dispersal will generally be good to excellent in the
afternoon. Gusty winds will continue tonight over zones 279,
280, 283, 285, and 289, and begin to increase after 0900
Thursday. These stronger winds will lead to Red Flag Warnings
for these zones, as well as 281 and 300.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 7 PM MDT Thursday for WYZ279>281-
283-285-289-300.

&&

DISCUSSION...LaVoie
AVIATION...Myers/Hensley
FIRE WEATHER...Hattings
Hazardous weather outlook, Sep 11, 12:23 AM MST, 22 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
123 AM MDT Wed Sep 11 2024

WYZ001>020-022>030-121300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
123 AM MDT Wed Sep 11 2024

...Fire Weather Watch for portions of central Wyoming Thursday
afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Local elevated fire weather this afternoon in portions of central
and southwestern Wyoming this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thursday...Critical fire weather possible in Johnson, Natrona,
Fremont and Sweetwater Counties. Please see Fire Weather Watch for
details.

Strong thunderstorms possible in northern Wyoming.

Saturday through Monday...Elevated fire weather conditions return
to portions of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 11, 5:27 PM MST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
627 PM MDT Wed Sep 11 2024

WYZ001-012-013-120100-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
627 PM MDT Wed Sep 11 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TETON COUNTY
THROUGH 700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Buffalo Valley Ranch, which is 8 miles north of Moran
Junction, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Heart Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 11038 4388 11056 4429 11060 4426 11015
TIME...MOT...LOC 0026Z 186DEG 38KT 4396 11046

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

VandenBoogart
Special weather statement, Sep 11, 5:57 PM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
657 PM MDT Wed Sep 11 2024

WYZ001-120130-
Yellowstone National Park-
657 PM MDT Wed Sep 11 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PARK AND
NORTHEASTERN TETON COUNTIES THROUGH 730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Arm Of Lake Yellowstone, which is 12 miles southeast of Grant
Village, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  South Arm Of Lake Yellowstone around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Yellowstone, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4463 11066 4461 11003 4461 11006 4457 11009
      4457 11012 4455 11014 4455 11017 4452 11014
      4450 11015 4447 11013 4449 11008 4449 11007
      4420 11025 4420 11052
TIME...MOT...LOC 0055Z 194DEG 42KT 4427 11038

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Myers
Local storm report, Sep 11, 7:22 PM MST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
822 PM MDT Wed Sep 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tornado          Thermopolis             43.65N 108.21W
09/09/2024                   Hot Springs        WY   Emergency Mngr

            A short-duration non-supercell tornado, aka
            landspout, moved through downtown
            Thermopolis as seen on area security
            cameras. Sheet metal roofing and car windows
            were damaged by a combination of this
            circulation and debris thrown by broader
            thunderstorm outflow, with gusts estimated
            between 65 to 75 mph.

&&

LV
Special weather statement, Sep 11, 7:38 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
838 PM MDT Wed Sep 11 2024

WYZ012-013-120315-
Jackson Hole-Teton and Gros Ventre Mountains-
838 PM MDT Wed Sep 11 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TETON COUNTY THROUGH 915
PM MDT...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moose, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Leigh Lake around 845 PM MDT.
  Moran Junction around 855 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4413 11074 4413 11041 4387 11030 4354 11069
      4362 11088
TIME...MOT...LOC 0238Z 213DEG 29KT 4373 11069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

VandenBoogart
Special weather statement, Sep 11, 8:13 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
913 PM MDT Wed Sep 11 2024

WYZ001-120415-
Yellowstone National Park-
913 PM MDT Wed Sep 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK AND NORTH
CENTRAL TETON COUNTIES THROUGH 1015 PM MDT...

At 912 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gibbons Falls, which is 11 miles northeast of Old Faithful, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Virginia Cascade around 920 PM MDT.
  Canyon, Lower Falls, Cascade Lake, and Grebe Lake around 930 PM
  MDT.

Other locations in the path of this storm include Dunraven Pass,
Mount Washburn, Tower Falls and Tower Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4500 11029 4478 11000 4437 11056 4460 11093
      4499 11061
TIME...MOT...LOC 0312Z 218DEG 29KT 4460 11069

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VandenBoogart

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 11, 10:52 PM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216271.